Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The genus of an abstract intersection sequence


Author: Peter Percell
Journal: Proc. Amer. Math. Soc. 55 (1976), 217-220
MSC: Primary 57D40
DOI: https://doi.org/10.1090/S0002-9939-1976-0405454-9
MathSciNet review: 0405454
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An intersection sequence, denoted $ IS$, is a combinatorial object associated with a normal immersion $ f:{S^1} \to M$ where $ {S^1}$ is an oriented circle and $ M$ is a closed, connected, oriented $ 2$-manifold. The genus of $ IS$, denoted $ \gamma (IS)$, is defined to be the smallest number which is the genus of a manifold $ M$ admitting a realization $ {S^1} \to M$ of $ IS$. A method is given for computing $ \gamma (IS)$ from $ IS$.


References [Enhancements On Off] (What's this?)

  • [1] G. K. Francis, Null genus realizability criterion for abstract intersection sequences, J. Combinatorial Theory 7 (1969), 331-341. MR 40 #5475. MR 0252254 (40:5475)
  • [2] -, The folded ribbon theorem. A contribution to the study of immersed circles, Trans. Amer. Math. Soc. 141 (1969), 271-303. MR 39 #4863. MR 0243542 (39:4863)
  • [3] M. L. Marx, The Gauss realizability problem, Proc. Amer. Math. Soc. 22 (1969), 610-613. MR 39 #6297. MR 0244984 (39:6297)
  • [4] L. B. Treybig, Prime mappings, Trans. Amer. Math. Soc. 130 (1968), 248-253. MR 36 #879. MR 0217790 (36:879)
  • [5] R. F. Verhey, Diffeomorphic invariants of immersed circles, Trans. Amer. Math. Soc. 163 (1972), 47-63. MR 44 #3336. MR 0286122 (44:3336)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D40

Retrieve articles in all journals with MSC: 57D40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0405454-9
Keywords: Normal immersion, intersection sequence, realization, genus, tubular neighborhood
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society